Florida, 2018High Surf in Florida, September 23, 2018
September 23, 2018 · NWS MLB · 1 event in 1 county or zone
A man was rescued from rough surf at New Smyrna Beach and transported to a nearby hospital in critical condition where he later died.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was rescued from rough surf at New Smyrna Beach and transported to a nearby hospital in critical condition where he later died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 23, 2:40 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 23, 2:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
340 AM EDT Sun Sep 23 2018
.DISCUSSION...
Today-Tonight...Band of deeper moisture and low level convergence in
the onshore flow will continue to generate scattered showers and
possibly a few storms over the coastal waters through the morning
hours. HRRR/local WRF concentrate any onshore moving showers and
isolated storms across Brevard County and the Treasure Coast, with
any persistent showers or storms having the potential to produce
localized totals around 1-2 inches this morning. Into the afternoon
coastal showers and storms should weaken, with greatest rain chances
(up to 40-50 percent) shifting inland along and ahead of the east
coast sea breeze. Skies will range from partly to mostly cloudy
today, with highs in the upper 80s along the coast to around 90
degrees over the far interior.
An area of drier air building in from the east may initially keep
rain chances out of the forecast this evening. However after
midnight another surge in low level moisture in the easterly flow
will again produce a slight chance for onshore moving showers
along the coast overnight. Lows will range from the low to mid 70s
for most locations.
Monday...Onshore flow will persist and the GFS still shows a slight
low level wind surge with a band of enhanced moisture over the
coastal waters moving ashore and inland. This moisture band is
evident on satellite and there isn't much deep convection associated
with it. However, as the moisture convergence reaches the local
area, temps aloft will be cooler compared to where the band is at
now. Expect some flare up of convection over the coastal waters
early in the morning and inland with daytime heating. MOS PoPs,
which have been too high of late, are 40-50% and will trend them
down to 40% which is still above climo for late September.
Tuesday-Saturday...Little change from the pattern that has been
previously advertised. Low pressure currently south of Bermuda is
still shown moving west beneath Atlantic ridge and then curving
north as it approaches the eastern seaboard, while gradually
weakening into an inverted trough. A weak southern extension of the
low/trough may affect the local area on Tue and keep moisture at or
above normal with PoPs 30-40%.
The models still show an overall moisture decrease Wed-Sat as a mid
level high pressure ridge builds over the region. The GFS shows
ribbons of more moist and drier air embedded in a southeast/east
wind flow, so will stay close to MOS and climo with PoPs no greater
than 30% by late week.
Little change in temperatures is indicated. The onshore flow will
continue to keep min temps mostly in the mid 70s with a few upper
70s along the coast. High temps will be a few degrees above normal,
mostly in the upper 80s along the coast and lower 90s inland.
&&
.AVIATION...Tempo IFR/MVFR conditions will be possible with
scattered onshore moving showers and isolated storms, mainly across
coastal TAF sites from KTIX-KSUA this morning. Greatest rain chances
then shift inland into the afternoon, with isolated to scattered
showers and storms potentially producing additional cig/vis
reductions for inland TAF sites. This activity should shift into
west central Florida into the evening, with only a slight chance for
onshore moving showers along the coast past midnight.
&&
.MARINE...
Today-Tonight...Ridge north of the area will maintain an easterly
flow across the waters, with speeds around 10 knots. Swells will
keep seas up to 5 feet offshore, while nearshore seas will range
from 3-4 feet.
Monday-Thursday...East flow will persist on Mon, likely at 10-15
knots as a weak surge pushes across the waters. A 40% coverage of
showers with a slight chance of storms is indicated. The pressure
gradient should weaken Tue as a weak inverted trough moves across
the waters. On Wed, the winds will become southeast-south, then
southeast-east on Thu with speeds continuing around 10 knots. Drying
should decrease the coverage of showers/storms. Seas will continue
3-5 feet Mon-Tue as a northeast swell persists, then become 3-4 feet
Wed-Thu.
&&
.CLIMATE...
Melbourne tied its record warm low for Sat Sep 22nd (80 degrees
previously set in 2009).
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 87 76 88 76 / 20 20 40 20
MCO 90 75 91 76 / 40 10 40 10
MLB 89 79 89 76 / 40 20 40 20
VRB 88 76 89 74 / 40 20 40 20
LEE 91 75 92 75 / 50 10 40 10
SFB 89 75 91 75 / 40 10 40 10
ORL 90 76 91 76 / 40 10 40 10
FPR 88 74 89 74 / 40 20 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Weitlich
LONG TERM....Lascody
Hazardous weather outlook, Sep 23, 3:50 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
450 AM EDT Sun Sep 23 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
450 AM EDT Sun Sep 23 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and isolated storms over the Atlantic coastal
waters will push west and onshore along portions of the coast,
mainly from the Cape southward through this morning and early
afternoon. Additional showers and isolated thunderstorms will
then develop by early afternoon over inland portions of the
coastal counties and spread to interior counties. Main storm
threats include dangerous lightning strikes and gusty winds up to
40 mph. Also, weak steering flow will lead to slow and variable
storm motion, with any storms capable of producing locally heavy
rainfall up to 2 to 3 inches.
.RIP CURRENT IMPACT...
Lingering east swells will continue to generate a Moderate Risk
for rip currents at the beaches of east central Florida today.
While the threat for rip currents will be present all day, the
risk will be highest from 10:00 AM through 5:00 PM due to tidal
effects. Always swim near a lifeguard and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms will be capable of producing wind gusts near 34
knots as they push onshore across the intracoastal waters from the
Cape southward this morning, and across inland lakes this
afternoon. Weak steering winds will lead to slow and variable
storm motion today.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered afternoon and evening thunderstorms are
expected over the next several days, with the highest chances
over the interior. The main storm threats will be frequent cloud
to ground lightning, gusty winds, and heavy downpours producing
ponding of water in urbanized and poorly drained areas.
Lingering easterly swells will maintain a Moderate Risk for rip
currents along area beaches through at least mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Weitlich
High Surf, Volusia
- When
- September 23, 6:00 AM EST to 7:00 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Persistent swells of 3 to 4 feet produced rough, breaking surf at New Smyrna Beach, together with enhanced rip currents. A 43 year old man from Orlando was rescued from the surf and transported to a nearby hospital in critical condition where he later died. The man was surfing prior to being found unresponsive in the water. An autopsy confirmed the man died from drowning. Life guards attributed the fatality to the rough surf.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, September 23 to 25, 20181 death · $155,000 · 22 events
- Flash Flood and Flooding in West Virginia, September 23 to 28, 2018$21,000 · 13 events
- Flash Flooding and Flooding in Puerto Rico, September 23, 201816 events
- Flooding in Virginia, September 23 to 24, 201810 events
- Flash Flooding and Debris Flow in Kentucky, September 23, 2018$6,000 · 3 events
- Flooding in Minnesota, September 23 to 27, 20182 events
- Flooding in Kentucky, September 23, 2018$3,000 · 2 events
- Flood in Tennessee, September 23, 20181 event
- Waterspout in Gulf of Mexico, September 23, 20181 event
- Flash Flood in North Carolina, September 23, 2018$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780582.